Cinacalcet Safely Treats Persistent Post-Kidney-Transplant Hyperparathyroidism

Share this content:

This article is part of our ongoing coverage of Renal Week 2009. Click here for a complete list of our Renal Week Live articles.


Key Points

  • Cinacalcet therapy is safe and effective for treating persistent hyperparathyroidism after renal transplantation.
  • After a mean follow-up of 3.2 years, researchers observed a significant decrease in PTH to 52.8 pmol/L and in serum calcium level to 0.19 mmol/L.
  • Researchers noted that cinacalcet is expensive, and it may be more prudent to consider subtotal parathyroidectomy for these patients.

Cinacalcet therapy is safe and effective for treating persistent hyperparathyroidism after renal transplantation, British researchers reported at ASN's Renal Week 2009. The medication is not associated with allograft dysfunction or significant adverse effects.

Investigators at the Imperial College Kidney and Transplant Institute in London analyzed the records of 748 renal transplant recipients receiving a tacrolimus-based, steroid-sparing protocol. Of these, 35 (4.7%) were receiving cinacalcet for persistent hyperparathyroidism. Fifteen received the drug before transplantation, and all had it discontinued at the time of transplantation, when the mean PTH level was 90.4 pmol/L.

Hypercalcemia developed in all patients after transplantation, with mean serum calcium and phosphate levels at the start of cinacalcet therapy of 2.71 and 0.7 mmol/L, respectively. The mean PTH level was 76.4 pmol/L and the mean creatinine level was 125 μmol/L. The mean dose of cinacalcet was 53.1 mg/day.

After a mean follow-up of 3.2 years, the researchers observed a significant decrease in PTH to 52.8 pmol/L and in serum calcium level to 0.19 mmol/L.

Patient survival was 100% and allograft survival was 97.14%, the investigators reported. Three of the 35 (8.6%) patients experienced acute rejection following the start of cinacalcet therapy, although only one of these episodes occurred within three months of taking the drug.

Twenty-three patients (65.7%) had biopsies while receiving cinacalcet therapy, and five of them (21.7%) showed evidence of tubular calcification. One patient had to have the medication stopped because of adverse effects and subsequently underwent successful parathyroidectomy.

The researchers noted that cinacalcet is expensive, and it may be more prudent to consider subtotal parathyroidectomy for these patients.

You must be a registered member of Renal and Urology News to post a comment.

Sign Up for Free e-newsletters